Minnesota, 2011

Drought in Minnesota, October 1 to 31, 2011

October 1 to 31, 2011 · NWS DLH · 3 events in 3 counties and zones

Prolonged dryness continued the severe drought over the Minnesota Arrowhead; specifically over northern St. northern Lake and most of Cook counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Prolonged dryness continued the severe drought over the Minnesota Arrowhead; specifically over northern St. Louis..northern Lake and most of Cook counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 30, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 30, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1245 AM CDT SAT OCT 1 2011

.AVIATION.../06Z TAF ISSUANCE/

NO REAL CHANGE FROM THE PREVIOUS TAF FORECAST. DROPPED THE TEMPO
GROUP AT BRD FOR PATCHY FOG AS WINDS THERE WILL PRODUCE ENOUGH
MIXING TO KEEP VISIBILITIES UP. HIB AND HYR HAVE THE BEST CHANCES
OF PATCHY FOG BEFORE SUNRISE. SOUTHERLY WINDS WILL DEVELOP AND
INCREASE BY MID MORNING.

&&

.PREV DISCUSSION... /ISSUED 1032 PM CDT FRI SEP 30 2011/

UPDATE...
SIGNIFICANTLY LOWERED MIN TEMPERATURES FOR TONIGHT.

DISCUSSION...
EVEN THOUGH WE RETAINED PATCHY FOG FOR TONIGHT...THE FOG WILL BE
MINIMAL AND ASSOCIATED WITH WARM BODIES OF WATER. A STEEP MIXING
RATIO LAPSE RATE IN LOW LEVELS IS CAUSING MOISTURE IN THE LOWEST
LAYER TO CONDENSE OUT AS FROST WHILE MOISTURE A FEW FEET FURTHER
UP MIXES UPWARD. WITH THE DRY COLUMN...TEMPERATURES ARE CONTINUING
TO FALL RAPIDLY AS THE LOWEST LAYER DECOUPLES AND THE PRESSURE
GRADIENT DISAPPEARS. WE AGAIN ARE CHASING TEMPERATURES DOWNWARD.

PREV DISCUSSION... /ISSUED 646 PM CDT FRI SEP 30 2011/

AVIATION.../0Z TAF ISSUANCE/

HIGH PRESSURE RIDGE OVER THE NORTHERN GREAT PLAINS WILL SLIDE
EASTWARD TONIGHT BRINGING LIGHT AND VARIABLE WINDS TO THE
AERODROMES. HAVE A TEMPO GROUP IN THE 08Z TO 12Z TIME FRAME FOR
HIB...BRD...AND HYR AS CLEAR SKIES AND TEMPERATURE DEW POINT
DEPRESSIONS OF 2 DEGREES AND LESS WILL BE SUSCEPTIBLE FOR PATCHY
FOG FORMATION. AFTER 13Z...VFR CONDITIONS WILL PREVAIL WITH WINDS
INCREASING TO 10 KNOTS FROM THE SOUTH.

&&

.POINT TEMPS/POPS...
DLH  55  40  69  47 /   0   0   0  10
INL  63  42  72  45 /   0   0  10  10
BRD  62  43  74  48 /   0   0   0  10
HYR  56  36  70  43 /   0   0   0  10
ASX  58  39  68  45 /   0   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...EOM
AVIATION...KK
Hazardous weather outlook, Sep 30, 2:39 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
339 PM CDT FRI SEP 30 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
339 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
339 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Northern St. Louis

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Other Federal Agency
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought, Southern Cook

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Other Federal Agency
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Drought, Northern Cook / Northern Lake

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352694, 352695, 352697.